Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

January 12, 20125 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jan 12, 2012, 3:49 PM EST for 5 counties in Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2012, 3:49 PM EST (20:49 UTC)
Expired
Jan 12, 2012, 4:30 PM EST
In force
41 min
Issued by
NWS Atlanta, GA

Counties Bibb County, GA, Crawford County, GA, Jones County, GA, Peach County, GA, Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 39 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WWUS82 KFFC 122049
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EST THU JAN 12 2012

GAZ072-081>083-093>095-122130-
349 PM EST THU JAN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TWIGGS...PEACH...
JONES...MACON...BIBB...CRAWFORD AND HOUSTON COUNTIES UNTIL 430 PM
EST...

AT 345 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
BROKEN LINE OF MAINLY STRONG SHOWERS THAT EXTENDED FROM NEAR SANDY 
POINT TO NEAR GARDEN VALLEY...AND MOVING NORTHEAST AT 45 MPH.

THESE SHOWERS COULD TAP INTO STRONG GRADIENT WINDS ALOFT AND EASILY 
PRODUCE BRIEF WIND GUSTS TO AROUND 40 MPH AT THE SURFACE. SOME 
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GARDEN VALLEY... 
HICKS... SANDY POINT...HORNS...NAKOMIS...LEE POPE... LIZELLA... 
MARSHALLVILLE...FRIENDSHIP...LAKE TOBESOFKEE...SAINT LOUIS... 
WESLEYAN...JACK BROWN ESTATES...ARKWRIGHT AND PAYNE CITY.

AREA RESIDENTS IN THE ADVISORY AREA ARE ENCOURAGED TO REMAIN INDOORS 
UNTIL THE SHOWERS HAVE PASSED. 

&&

LAT...LON 3237 8419 3252 8410 3254 8403 3253 8401
      3258 8406 3285 8391 3285 8389 3295 8373
      3310 8341 3294 8336 3293 8336 3290 8341
      3281 8336 3261 8339
TIME...MOT...LOC 2045Z 242DEG 38KT 3279 8383 3262 8393
          3248 8403

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 12, 2:52 PM EST, 57 minutes earlier.

Area forecast discussion, Jan 12, 2:52 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EST THU JAN 12 2012

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
SURFACE LOW PRESSURE HAS TRANSITIONED OVER THE GREAT LAKES REGION
TODAY...AND ASSOCIATED COLD FRONT IS PUSHING THROUGH ALABAMA THIS
AFTERNOON. THIS BOUNDARY IS PROGGED TO SWEEP THROUGH THE STATE THIS
EVENING...BRINGING MUCH DRIER AND COOLER CONDITIONS TO THE AREA.
MEANWHILE...AHEAD OF THE FRONT...REMAINING MOISTURE OVER NORTH
GEORGIA...COMBINED WITH THE GULF MOISTURE USHERED IN BY THE
SOUTHERLY FLOW...WILL SUPPORT LIGHT RAIN SHOWERS TO CONTINUE ACROSS
NORTH GEORGIA. AS COLDER TEMPERATURES ENTER THE STATE AS A RESULT OF
THE COLD FRONT...EXPECT A TRANSITION FROM RAIN TO SNOW ACROSS NORTH
GEORGIA. LATEST MODEL SOLUTIONS ARE A LITTLE FASTER WITH THE
TRANSITION THAN THE PREVIOUS RUNS...AND HAVE OPTED TO START THE
ADVISORY A LITTLE EARLIER AT 22Z THIS AFTERNOON. OVERALL...EXPECTING
ACCUMULATIONS TO BE LESS THAN 1 INCH...WITH THE GREATEST
ACCUMULATIONS IN THE HIGHER ELEVATIONS. WITH WARM SURFACE
TEMPERATURES...MOST OF THE ACCUMULATIONS WILL BE ON THE ELEVATED
SURFACES.

TIGHT PRESSURE GRADIENT OVER THE AREA TODAY CONTINUES TO PRODUCE
STRONG AND GUSTY WINDS. A SECONDARY WAVE MOVING THROUGH ENHANCES THE
GRADIENT...AND THESE WINDS WILL REMAIN STRONG INTO THE EVENING
HOURS. HAVE CONTINUED THE WIND ADVISORY FOR ALL OF NORTH AND CENTRAL
GEORGIA...AND EXPECT 15 TO 20 MPH WINDS WITH GUSTS TO 35 MPH.

IMPACT OF THE COLD FRONT WILL NOT GO UNNOTICED. MORNING LOW
TEMPERATURES WILL DROP INTO THE 20S ACROSS MUCH OF THE AREA...AND
HIGHS FRIDAY WILL TOP OFF IN THE 40S. A GRADUAL WARM UP IS EXPECTED
BEGINNING SATURDAY AFTERNOON THROUGH THE REMAINDER OF THE WEEKEND.
OVERALL...HAVE TENDED TOWARDS A BLEND OF THE MAV...MET...AND LOCAL
BIAS...AS NONE HAVE REALLY STOOD OUT AS THE STAR PERFORMER OVER THE
LAST FEW DAYS. FOR DEW POINTS...LOCAL WRF APPEARED MOST APPROPRIATE.

31

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SURFACE HIGH PRESSURE BUILDS INTO THE AREA INTO THE WEEKEND...WITH
COLD AND DRY CONDITIONS PREVAILING. TEMPERATURES GRADUALLY WARM INTO
NEXT WEEK...WHERE NEAR NORMAL TEMPERATURES RETURN. NEXT FRONTAL
SYSTEM LOOKS TO APPROACH THE AREA EARLY TUESDAY...WITH INCREASED
CHANCES OF PRECIPITATION. MODELS STILL SHOWING LIMITED INSTABILITIES
WITH THIS SYSTEM...AND OVERALL...HAVE NOT MADE ANY MAJOR CHANGES TO
THE LONG TERM FORECAST. HAVE CONTINUED WITH SLIGHT CHANCE TO CHANCE
POPS TUESDAY AND WEDNESDAY.

31

&&

.AVIATION...
/ISSUED 111 PM EST THU JAN 12 2012/
18Z UPDATE...
WIND GUSTS AND BKN CIGS HAVE BEEN A LITTLE SLOWER TO ARRIVE THAN
FORECAST AND HAVE PUSHED BACK BY AN HOUR WITH THE LATEST TAF SET.
MAJORITY OF CURRENT PACKAGE ON TRACK HOWEVER WITH A BRIEF PERIOD
OF MVFR AND -SHRA ALONG SECONDARY FRONT BEFORE CLEARING OUT LATER
TONIGHT. WINDS IN THE LATE EVENING IMMEDIATELY FOLLOWING THE FRONT
STILL LOOK TO BE THE STRONGEST WITH 30 KT GUSTS LIKELY TAPERING TO
12G20KTS FOR THE REMAINDER OF THE OVERNIGHT PERIOD.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM TO HIGH ON ALL ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          28  48  24  50 /  10   0   0   0
ATLANTA         28  45  25  50 /   5   0   0   0
BLAIRSVILLE     24  37  19  43 /  50  10   0   0
CARTERSVILLE    26  43  22  49 /  20   0   0   0
COLUMBUS        29  52  27  55 /   5   0   0   0
GAINESVILLE     28  43  24  47 /  20   0   0   0
MACON           27  51  24  54 /   5   0   0   0
ROME            27  44  22  49 /  20   0   0   0
PEACHTREE CITY  24  46  22  51 /   5   0   0   0
VIDALIA         30  52  27  55 /  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.

WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR THE FOLLOWING
ZONES: CATOOSA...DADE...FANNIN...GILMER...LUMPKIN...MURRAY...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

31/DEESE
Hazardous weather outlook, Jan 12, 5:24 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 AM EST THU JAN 12 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
524 AM EST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
GUSTY WINDS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA TODAY AND
TONIGHT.
LIGHT SNOW EXPECTED ACROSS NORTH GEORGIA TONIGHT.

.SYNOPSIS...
SHOWERS TODAY TURNING TO SNOW TONIGHT WILL CONTINUE ACROSS THE
AREA AS A COLD FRONT MOVES RAPIDLY THROUGH THE AREA.

.PRIMARY HAZARDS...
PERIODS OF SNOW ACROSS EXTREME NORTH GEORGIA WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES.

.DISCUSSION...
A POTENT UPPER LEVEL SYSTEM WILL MOVE ACROSS THE NORTHERN TIER OF
THE FORECAST AREA TONIGHT. A MIXTURE OF LIGHT RAIN AND SNOW WILL
QUICKLY TRANSITION TO ALL SNOW AS COLDER AIR FILTERS IN. ALTHOUGH
THE PRECIPITATION WILL REMAIN LIGHT...WE WILL EXPERIENCE A LONG
ENOUGH DURATION THROUGH EARLY FRIDAY MORNING TO REALIZE GENERALLY
A HALF AN INCH TO AN INCH OF TOTAL SNOWFALL. THE ONE INCH TOTALS
WILL GENERALLY BE CONFINED TO THE HIGHEST ELEVATIONS OF THE
NORTHEAST MOUNTAINS. THESE CONDITIONS WILL LEAD TO TREACHEROUS
DRIVING CONDITIONS THROUGH FRIDAY MORNING AND MOTORISTS ARE URGED
TO USE EXTREME CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jan 12, 3:49 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EST THU JAN 12 2012

GAZ072-081>083-093>095-122130-
349 PM EST THU JAN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TWIGGS...PEACH...
JONES...MACON...BIBB...CRAWFORD AND HOUSTON COUNTIES UNTIL 430 PM
EST...

AT 345 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF MAINLY STRONG SHOWERS THAT EXTENDED FROM NEAR SANDY
POINT TO NEAR GARDEN VALLEY...AND MOVING NORTHEAST AT 45 MPH.

THESE SHOWERS COULD TAP INTO STRONG GRADIENT WINDS ALOFT AND EASILY
PRODUCE BRIEF WIND GUSTS TO AROUND 40 MPH AT THE SURFACE. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GARDEN VALLEY...
HICKS... SANDY POINT...HORNS...NAKOMIS...LEE POPE... LIZELLA...
MARSHALLVILLE...FRIENDSHIP...LAKE TOBESOFKEE...SAINT LOUIS...
WESLEYAN...JACK BROWN ESTATES...ARKWRIGHT AND PAYNE CITY.

AREA RESIDENTS IN THE ADVISORY AREA ARE ENCOURAGED TO REMAIN INDOORS
UNTIL THE SHOWERS HAVE PASSED.

&&

LAT...LON 3237 8419 3252 8410 3254 8403 3253 8401
      3258 8406 3285 8391 3285 8389 3295 8373
      3310 8341 3294 8336 3293 8336 3290 8341
      3281 8336 3261 8339
TIME...MOT...LOC 2045Z 242DEG 38KT 3279 8383 3262 8393
          3248 8403

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 4:54 PM ESTSpecial Weather StatementFFCTwiggs, Wilkinson36 min
Jan 12, 5:40 PM ESTSpecial Weather StatementFFCDodge, Laurens35 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.